Skin eruption with gabapentin in a patient with repeated AED-induced Stevens-Johnson's Syndrome

John C. DeToledo, Alireza Minagar, Meredith R. Lowe, R. Eugene Ramsay

Research output: Contribution to journalArticle

26 Scopus citations

Abstract

Skin eruptions have been reported with the use of all antiepileptic drugs and there is a significant risk of cross-reactivity between these agents in causing serious eruptions such as Stevens-Johnson's Syndrome. Gabepentin is usually considered a safe agent for patients with a previous history of drug allergies and there have been no cases of skin eruption reported to the gabepentin post marketing surveillance. We report a patient who had severe Stevens-Johnson's Syndrome induced by phenytoin and later by carbamazepine. Subsequent use of gabapentin also resulted in a skin eruption which was limited to the lower extremities but without systemic or mucosal involvement. This case suggests that patients with a strong history of drug- induced idiosyncratic reactions may experience such reactions to gabapentin as well.

Original languageEnglish (US)
Pages (from-to)137-138
Number of pages2
JournalTherapeutic Drug Monitoring
Volume21
Issue number1
DOIs
StatePublished - Feb 1 1999

Keywords

  • Allergy
  • Antiepileptic drugs
  • Gabapentin-Stevens-Johnson's syndrome
  • Rash
  • Skin eruptions

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis
  • Pharmacology
  • Biochemistry
  • Biochemistry, Genetics and Molecular Biology(all)
  • Pharmacology (medical)
  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Skin eruption with gabapentin in a patient with repeated AED-induced Stevens-Johnson's Syndrome'. Together they form a unique fingerprint.

  • Cite this